Alert archive / Kansas / Tornado Warnings in 2014

Tornado Warning 25, NWS Goodland, KS

August 9, 2014Cheyenne County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 9, 2014, 3:50 PM CDT for Cheyenne County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 3:50 PM CDT (20:50 UTC)
Expired
Aug 9, 2014, 4:15 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:57 PM CDTHAIL 1S St. Francis, KSHALF MILE SOUTH OF ST FRANCIS
Aug 9, 3:57 PM CDTTORNADO7 Se St. Francis, KSEMERGENCY MANAGER REPORT OF TOUCHDOWN NEAR THE INTERSECTION OF ROAD I/20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:03 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WFUS53 KGLD 092050
TORGLD
KSC023-092115-
/O.NEW.KGLD.TO.W.0025.140809T2050Z-140809T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN NORTHWEST KANSAS...

* UNTIL 415 PM CDT

* AT 349 PM CDT...A CONFIRMED TORNADO WAS LOCATED NEAR ST. FRANCIS...
  AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...DAMAGING TORNADO AND PING PONG BALL SIZE HAIL.

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  ST. FRANCIS AND WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.

&&

LAT...LON 3985 10156 3965 10168 3977 10197 3993 10187
TIME...MOT...LOC 2050Z 294DEG 6KT 3981 10181

TORNADO...OBSERVED
HAIL...1.50IN

$$

BULLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:19 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 2:19 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 115 PM MDT SAT AUG 9 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY.  A SURFACE LOW OVER
SOUTHEAST COLORADO WILL SHIFT SOUTHEAST TONIGHT. HIGH PRESSURE WILL
BUILD INTO THE HIGH PLAINS TONIGHT AND SUNDAY.

A COUPLE OF SHORTWAVES WILL MOVE THROUGH THE FLOW TONIGHT AND
SUNDAY.  CAPE VALUES WILL REACH 3000J/KG EARLY THIS EVENING.  SHEAR
WILL VARY FROM AROUND 20KTS IN EASTERN COLORADO TO 25 TO 35 IN
NORTHWEST KANSAS. ON SUNDAY CAPE WILL RANGE FROM 800 TO 1400J/KG
WITH SHEAR OF 20 TO 25KTS. PRECIPITABLE WATER WILL RANGE FROM 1.00
TO 1.40 WITH STORM MOTION OF 15 KTS FROM THE NORTHWEST.

MORNING THUNDERSTORMS IN EASTERN COLORADO HAVE DISSIPATED BUT EXPECT
REDEVELOPMENT THIS AFTERNOON AND EVENING NEAR THE SURFACE TROUGH IN
EASTERN COLORADO. A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS POSSIBLE BUT STORM
MOVEMENT IS FAST ENOUGH TO MODERATE THE THREAT OF FLASH FLOODING. PLAN
TO GO WITH A CHANCE/LIKELY POPS FOR THUNDERSTORMS TONIGHT ACROSS
THE FA AND A SLIGHT CHANCE SUNDAY MAINLY OVER THE WESTERN PORTIONS
OF EASTERN COLORADO.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT EARLY SUNDAY MORNING
IN THE WESTERN 2/3 OF THE FA. STRATUS AND FOG WILL LIKELY REDEVELOP
SO HAVE INCLUDED IT INTO THE GRIDS.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER AND MID 60S. MAX
TEMPERATURES SUNDAY WILL RISE TO THE MID 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1245 PM MDT SAT AUG 9 2014

ANY STORMS MIGRATING EAST FROM THE FRONT RANGE/PALMER DIVIDE WILL
QUICKLY DISSIPATE SUNDAY EVENING WITH LOSS OF DAYTIME HEATING AND
QUICKLY DIMINISHING INSTABILITY. STRONG UPPER RIDGE WILL BUILD
INTO THE FOUR CORNERS ON MONDAY AND SLOWLY MOVE EAST ACROSS THE
ROCKIES THROUGH MID WEEK. INSTABILITY WILL BE LIMITED MAINLY TO
EASTERN COLORADO THIS PERIOD AND WITH LITTLE TO NO FORCING ALOFT
ONLY ISOLATED/WIDELY SCATTERED DIURNAL STORMS ARE EXPECTED...AGAIN
CONFINED MAINLY TO EASTERN COLORADO. THE RIDGE BEGINS TO BREAK
DOWN LATE WEEK AND WITH DISTURBANCE COMING OVER THE RIDGE OUT
OF THE ROCKIES THUNDERSTORM CHANCES WILL BE INCREASING.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM MDT SAT AUG 9 2014

VFR CONDITIONS WILL CONTINUE FOR KGLD AND KMCK FOR THE NEXT 24
HOURS. HOWEVER, THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AT
BOTH SITES BY MID AFTERNOON WITH CLEARING TOWARD MIDNIGHT. EARLY
SUNDAY MORNING THE FORECAST SOUNDING FOR KMCK INDICATES THE
POSSIBILITY OF STRATUS AND FOG AT KMCK. VISIBILITY AND CIGS AT
KMCK MAY LOWER TO MVFR FOR A FEW HOURS SUNDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Aug 9, 3:20 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SAT AUG 9 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
220 PM MDT SAT AUG 9 2014 /320 PM CDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE TRI STATE AREA. LARGE HAIL AND DAMAGING
WIND WILL BE THE MAIN THREATS. A FEW STORMS MAY PRODUCE LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT FRIDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW
THROUGH THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 9, 3:43 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SAT AUG 9 2014

COZ091-092-092130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
243 PM MDT SAT AUG 9 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BETHUNE...MOVING SOUTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BE PREPARED TO TAKE
SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.

&&

LAT...LON 3921 10261 3937 10236 3905 10205 3900 10205
      3886 10226
TIME...MOT...LOC 2044Z 321DEG 17KT 3920 10241

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:28 PM CDTSevere Thunderstorm WarningGLDDecatur47 min
Aug 9, 6:45 AM CDTDense Fog AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more4 hr
Aug 9, 3:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 9, 4:01 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace59 min
Aug 9, 4:08 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Aug 9, 4:50 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Aug 9, 4:55 PM CDTSevere Thunderstorm WarningGLDCheyenne37 min
Aug 9, 4:59 PM CDTTornado Warning Tornado observedGLDCheyenne, Sherman46 min
Aug 9, 5:16 PM CDTSevere Thunderstorm WarningGLDCheyenne17 min
Aug 9, 5:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita37 min
Aug 9, 5:41 PM CDTSpecial Weather StatementGLDSherman64 min
Aug 9, 6:17 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas, Wallace58 min
Aug 9, 6:29 PM CDTTornado WarningGLDLogan, Thomas31 min
Aug 9, 6:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita67 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas62 min

Nearby

Tornado Warnings in Kansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.